New Jersey, 2004

Lightning Strike in New Jersey, May 15, 2004

May 15, 2004 · NWS PHI · 1 event in 1 county or zone

A lightning strike started a fire at the Readington Middle School in Readington Township. No major damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike started a fire at the Readington Middle School in Readington Township. No major damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 15, 1:00 PM EST, 7 hours 20 minutes earlier.

Area forecast discussion, May 15, 1:00 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT SAT MAY 15 2004

.SHORT TERM...A COLD FRONT MOVING DOWN FROM NW PA HAS RAIN BEHIND IT
BUT CURRENT OBS AND RADAR INDICATE TSTMS DVLPG AHEAD OF IT. SPS HAS
ALSO PUT THE NRN PORTIONS OF EPA/NRN NJ INTO SLGT RISK SVR. AS THE
FRONT CONTINUES TO MOVE EAST...IT SHOULD GET CLOSE ENOUGH TO CONT
DVLPG TSTMS AND SINCE IT WILL BE AFTER TEMPS HAVE REACHED FULL
POTENTIAL...SVR THREAT LOOKS REASONABLE.

THE FRONT MOVES THROUGH MOST OF EPA TNGT AND THEN SLOWS DOWN AS IT
MOVES THROUGH PHL METRO AREA SUN AM AND WAITS UNTIL LATE SUN TO MAKE
IT THROUGH SRN DE. THIS MEANS TIMING THE PCPN DIFFERENTLY ACROSS THE
ZONES. NRN AREAS HAVE THE HIGHEST THREAT TNGT...SRN AREAS JUST CHC.
ONCE THE FRONT MOVES THROUGH...TSTMS ARE DROPPED FROM THE FCST BUT I
KEEP SHWRS IN UNTIL THE DRY AIR ARRIVES. NRN ZONES DRY BY
AFTN...CENTRAL ZONES AROUND MIDDAY AND SRN ZONES STAY UNDER THE
THREAT OF SHWRS AND TSTMS THROUGH SUN AFTN WITH A CHC CONTG INTO SRN
DEL EARLY SUN NGT.

MONDAY LOOKS DRY WITH HIGH PRES OVERHEAD.

&&

.LONG TERM...
CLOUDS RETURN MON NIGHT WITH INCREASED MOISTURE AS THE WARMER AIR
MOVES BACK TO THE NE. HOWEVER...WHEN THE WARMER AIR ARRIVES THIS
TIME...IT SHOULD NOT BE QUITE AS WARM AS CURRENTLY SINCE THE WARMER
AIR WILL BE MODIFIED FROM THE OLD FRONT THAT MOVED THROUGH COMBINED
WITH COOLER AIR MODIFYING IT FROM THE S.

THEN TUE THROUGH FRI...I KEPT IN PSBL SHWRS AND TSTMS ALL AREAS.
SEVERAL FRONTAL SYSTEMS MOVE THROUGH BUT SINCE TIMING THIS FAR OUT
IS NOT RELIABLE...A GENERIC CHC LOOKED APPROPRIATE. EVEN THOUGH PCPN
WILL BE MENTIONED FOR 4 STAIGHT DAYS...A GOOD BIT OF THE TIME SHOULD
BE DRY.

DRY AIR SHOULD RETURN SATURDAY AS HIGH PRES BUILDS IN.

&&

.MARINE...
BROAD SW FLOW IS STRONGEST ON THE BEACH BUT STILL UNDER 20KT THEN
THEN DIMINISHES MOVING OFFHSORE. NO FLAGS THIS GO ROUND EXCEPT SOME
TSTMS MAY PRODUCE STRONGER WINDS LATER THIS EVENING BUT THAT TO BE
REFLECTED IN NEXT CWF RELEASE AROUND 230 PM.

&&

.AVIATION...
18Z TAF REFLECTING TSTM UPGRADE VIA SPC SWO INVOF OF ABE. RANDOM CELLS
OVER SE PA 18Z MOVING NE 22KT MAY REMAIN N OF ILG AND W OF PNE OVER
NEXT HOUR THEN APCH SVRL APRTS THEREAFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 56 71 52 74 / 80 40 10 20
ABE 59 76 55 79 / 70 40 10 10
RDG 60 76 56 79 / 70 40 10 10
PHL 65 77 60 80 / 50 50 10 10
12N 57 74 54 77 / 70 40 10 10
SMQ 61 77 57 80 / 60 40 10 10
TTN 63 77 58 80 / 50 40 10 10
MIV 60 76 57 78 / 50 50 10 10
N55 60 71 57 73 / 50 50 20 10
ACY 60 75 57 77 / 50 50 10 10
ILG 62 77 58 80 / 50 50 10 10
DOV 61 75 58 77 / 50 50 10 10
GED 62 75 58 78 / 50 50 30 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

STAUBER/EBERWINE
Hazardous weather outlook, May 15, 4:10 AM EST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EDT SAT MAY 15 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
510 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 6:43 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
743 PM EDT SAT MAY 15 2004

NJZ007-009-PAZ060>062-067>069-160130-
BERKS PA-BUCKS PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-MONTGOMERY PA-
NORTHAMPTON PA-WARREN NJ-
743 PM EDT SAT MAY 15 2004

THUNDERSTORMS WITH DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING,
SOME SMALL HAIL, AND LOCALIZED WIND GUSTS UP TO 50 MPH WERE SCATTERED
FROM NEAR EASTON TO NEAR READING IN EASTERN PENNSYLVANIA AT 740 PM.
OTHER STRENGTHENING STORMS WERE LOCATED NEAR OXFORD IN SOUTHWEST
CHESTER COUNTY OF SOUTHEAST PENNSYLVANIA. THESE STORMS WERE MOVING
EAST NORTHEAST AND WILL AFFECT THE AREA THROUGH 900 PM. IF YOU FIND
ONE OF THESE STORMS APPROACHING YOU, PLEASE TAKE SHELTER IMMEDIATELY.

MPD
Special weather statement, May 15, 8:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 PM EDT SAT MAY 15 2004

NJZ001-007>010-012-015-PAZ054-055-060>062-068-069-160300-
BERKS PA-BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MERCER NJ-
MIDDLESEX NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-
SOMERSET NJ-SUSSEX NJ-WARREN NJ-
905 PM EDT SAT MAY 15 2004

...STRONG TO SEVERE THUNDERSTORMS THIS EVENING...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF
EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY THIS
EVENING.  THERE HAVE ALREADY BEEN REPORTS OF WIND DAMAGE, HAIL AND
FLOODING IN PARTS OF PENNSYLVANIAS LEHIGH VALLEY AND IN BERKS
COUNTY.

SOME OF THE THUNDERSTORMS WILL CONTINUE TO PRODUCE STRONG WIND GUSTS
AND HAIL THIS EVENING, ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.  ALSO, RAINFALL RATES OF AN INCH OR TWO AN HOUR ARE
POSSIBLE.  THE DOWNPOURS WILL RESULT IN LOCALIZED FLOODING IN AREAS
OF POOR DRAINAGE.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOOD WATERS, THE WATER MAY BE
DEEPER THAN YOU THINK IT IS.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hunterdon

When
May 15, 8:20 PM EST
Where
Hunterdon County, Readington
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398856.